Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 219, NWS Blacksburg, VA

August 5, 2003Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2003, 3:39 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 3:39 PM EDT (19:39 UTC)
Expired
Aug 5, 2003, 4:30 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS51 KRNK 051939
SVRRNK
VAC161-770-775-052030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALEM IN WEST CENTRAL VIRGINIA
  ROANOKE CITY IN WEST CENTRAL VIRGINIA
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF SALEM CITY...MOVING EAST AT 40
  MPH.

* SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
  ROANOKE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE 
HAIL AND WINDS UP TO 70 MILES AN HOUR.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3724 8019 3733 8030 3743 8009 3733 7984
          3722 7984 3713 7996 3717 8001 3716 8008
          3710 8017

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 5, 2:50 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EDT TUE AUG 5 2003

SEVERE THUNDERSTORM WATCH 840 REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR
NCC033-157-169-171-193-197-VAC009-011-019-023-029-031-035-037-063
-067 -083-089-141-143-161-163-

SHORT TERM...THE COMBINATION OF THE UPPER TROF...THE EXIT REGION OF
UL JET STREAK...MODERATE INSTABILITY...COLD AIR ALOFT (5H TEMPS OF
M11) RESULTING IN SCATTERED STRONG TO SEVERE STORMS THIS AFTERNOON.
IN GENERAL RAISED POPS TONIGHT. ADDED THE MENTION OF LARGE HAIL AND
DAMAGING WINDS TO WATCH AREA. FOR WED...ELECTED TO LOWER
POPS...DROPPED POP TO SLT CHC IN SE WEST VIRGINIA. ADJUSTED MAX
TEMPS ON THURSDAY ESPECIALLY EAST OF THE MOUNTAINS. TRIMMED POPS ON
FRIDAY FOR SOUTHEAST WEST VIRGINIA.

FOR THE EXTENDED PERIODS...TROF WILL REMAIN OVER THE EAST. STRENGTH
AND PLACEMENT/MOVEMENT OF SEVERAL SURFACE WAVES ALONG THE STATIONARY
FRONT ARE HANDLED DIFFERENTLY DEPENDING ON MODEL CHOICE. DECIDED TO
LEAN GRIDS TOWARDS THE 06Z GFS SOLUTION WITH A DEEPER TROF COMPARED
TO ECMWF/CANADIAN/UKMET SOLUTIONS. ADDED ADDITIONAL CLOUD COVER FOR
WED NIGHT IN THE WEST. RAISED LOW TEMPS UP A FEW DEGREES ON WED
NIGHT/THU AM. ELECTED TO INCREASE CLOUD COVER ALSO ON FRIDAY NIGHT
IN THE EAST. FOR TUESDAY...MOVED THE BOUNDARY FURTHER TO THE EAST
AND DRY OUT THE NORTHWEST PORTIONS OF FA. ZONES WILL BE OUT BY 4 PM.

FCSTID =    7
ROA   64  85  64  84 /  50  30  30  30
LYH   63  84  63  83 /  50  30  30  30
DAN   66  86  67  86 /  50  30  30  40
BLF   60  77  59  78 /  30  20  20  30
LWB   57  77  58  77 /  30  20  20  30
BCB   61  80  61  80 /  40  30  30  30
TNB   60  81  60  81 /  40  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 5, 6:32 AM EDT, 9 hours 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH
CAROLINA...AND SOUTHWEST VIRGINIA. THE THREAT OF SEVERE
THUNDERSTORMS ALSO INCLUDES THE SOUTHERN SHENANDOAH VALLEY AND
ALLEGHANY HIGHLANDS OF VIRGINIA...AND THE GREENBRIER VALLEY OF
SOUTHEAST WEST VIRGINIA.  THE PRIMARY THREAT IS LARGE HAIL...BUT
ISOLATED DAMAGING WIND GUSTS ARE POSSIBLE. IN ADDITION...SCATTERED
AREAS WILL SEE BRIEF HEAVY RAINFALL OF 1 TO 2 INCHES. PLEASE SEE THE
LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

06

In the hours before

Local storm report, Aug 5, 10:22 AM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 AM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    PATRICK SPRINGS           VA   60 MPH TSTM GUST
08/05/03   PATRICK                        LARGE TREE BLOWN DOWN
                                          ACROSS POWERLINE.REPORTED
                                          BY PATRICK COUNTY 911.

1230 AM    MONROE                    VA   60 MPH TSTM GUST
08/05/03   AMHERST                        LARGE TREE BLOWN DOWN
                                          ACROSS ROAD.REPORTED BY
                                          AMHERST SHERIFFS OFFICE.
Special weather statement, Aug 5, 1:00 PM EDT, 2 hours 39 minutes before
NCZ003>006-019-020-VAZ018>020-022>024-032>035-043>047-058-059-WVZ044-
045-052000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT TUE AUG 5 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING MAINLY ALONG AND EAST OF THE BLUE RIDGE.

THE VIRGINIA FOOTHILLS...INTO THE PIEDMONT OF NORTH CAROLINA IS
EXPECTED TO BECOME MODERATELY UNSTABLE THIS AFTERNOON.  SCATTERED
THUNDERSTORMS WILL DEVELOP AS AN UPPER LEVEL DISTURBANCE SWEEPS
ACROSS THE REGION DURING THE LATE AFTERNOON. SOME OF THESE STORMS
WILL HAVE THE CAPABILITY TO BECOME SEVERE PRODUCING PENNY SIZE OR
LARGER HAIL AND ISOLATED WIND GUSTS TO 60 MPH.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR
THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

11
Local storm report, Aug 5, 1:13 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
0113 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    5 N ROANOKE               VA   F1 TORNADO
08/05/03   ROANOKE                        A BRIEF TORNADO DEVELOPED
                                          AROUND 105 AM ABOUT 5 MILES
                                          NORTH OF ROANOKE. THE
                                          TORNADO WAS ON THE GROUND
                                          FOR APPROXIMATELY 1/2 MILE
                                          AND WAS BETWEEN 15 AND 35
                                          YARDS WIDE. THE TORNADO
                                          ROLLED A VEHICLE 50 TO 75
                                          FEET, BLEW IN PLATE GLASS
                                          WINDOWS AND GLASS DOORS,
                                          AND LIFTED A GOOD PORTION
                                          OF THE ROOF OFF A BUSINESS,
                                          AND RIPPED SHINGLES OFF A
                                          FEW HOMES. INFORMATION
                                          PROVIDED BY ROANOKE COUNTY
                                          EMERGENCY MANAGER.

EMLAW
Local storm report, Aug 5, 2:45 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE AUG 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0243 PM    CATAWBA                   VA   1.00 IN HAIL
08/05/03   ROANOKE                        REPORTED BY SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:05 PM EDTSevere Thunderstorm WarningRNKFranklin25 min
Aug 4, 10:21 PM EDTFlash Flood WarningRNKTazewell3 hr
Aug 4, 11:47 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg28 min
Aug 5, 12:06 AM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington39 min
Aug 5, 12:13 AM EDTSevere Thunderstorm WarningRNKPatrick32 min
Aug 5, 1:01 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin59 min
Aug 5, 2:33 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, City of Radford57 min
Aug 5, 2:34 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford56 min
Aug 5, 2:39 PM EDTSevere Thunderstorm WarningRNKRoanoke36 min
Aug 5, 2:48 PM EDTSevere Thunderstorm WarningRNKBotetourt57 min
Aug 5, 3:21 PM EDTSevere Thunderstorm WarningRNKFloyd24 min
Aug 5, 3:54 PM EDTSevere Thunderstorm WarningRNKBedford66 min
Aug 5, 4:43 PM EDTSevere Thunderstorm WarningRNKFranklin62 min
Aug 5, 6:22 PM EDTSevere Thunderstorm WarningRNKHalifax23 min
Aug 5, 6:23 PM EDTSevere Thunderstorm WarningRNKHalifax52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.